Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 11, NWS Grand Forks, ND

June 16, 202017 counties in North Dakota; 13 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at Jun 16, 2020, 3:13 AM CDT for 17 counties in North Dakota; 13 counties in Minnesota. It took effect at Jun 16, 2020, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2020, 3:13 AM CDT (08:13 UTC)
In effect from
Jun 16, 2020, 12:00 PM CDT
Expired
Jun 16, 2020, 9:11 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 10 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS73 KFGF 160813
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
313 AM CDT Tue Jun 16 2020

MNZ001>004-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-170300-
/O.NEW.KFGF.WI.Y.0011.200616T1700Z-200617T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca,
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
313 AM CDT Tue Jun 16 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...From noon today to 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
835 
WWUS73 KFGF 162032
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
332 PM CDT Tue Jun 16 2020

MNZ001>004-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-170300-
/O.CON.KFGF.WI.Y.0011.000000T0000Z-200617T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca,
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
332 PM CDT Tue Jun 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Minnesota and 
  northeast and southeast North Dakota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
831 
WWUS73 KFGF 170211
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
911 PM CDT Tue Jun 16 2020

MNZ001>004-007-008-013>015-022-023-027>031-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-170315-
/O.CAN.KFGF.WI.Y.0011.000000T0000Z-200617T0300Z/
West Polk-Norman-Clay-Kittson-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca,
Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, 
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, 
New York Mills, Parkers Prairie, Henning, Battle Lake, 
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Cando, Langdon, 
Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, 
Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, 
Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, 
Grand Forks, Cooperstown, Finley, Hope, Mayville, Hillsboro, 
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, 
Milnor, Forman, Rutland, Wahpeton, Edinburg, Adams, and Lankin
911 PM CDT Tue Jun 16 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased, so the advisory has been cancelled. 
However, gusty winds will continue overnight across the region.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jun 15, 11:40 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 11:40 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1140 PM CDT Mon Jun 15 2020

.UPDATE...
Issued at 1130 PM CDT Mon Jun 15 2020

No changes needed for the overnight period. Warm and hot expected
tomorrow with blast furnace conditions as temps soar into the 90s
and winds gust to 45mph.

UPDATE Issued at 1008 PM CDT Mon Jun 15 2020

Have trimmed up pops even more keeping just the far northern
portion of NW MN with an isolated chance of thunder. One cell did
develop over the NW Roseau county in the past hour. It has
weakened and moved north of the border as quickly as it developed.
Expecting a warm and quiet overnight.

UPDATE Issued at 642 PM CDT Mon Jun 15 2020

Winds are decreasing as expected with less mixing. Watching the
cold frontal boundary and no apparent convective development in
the near term will lower pops to isolated vs scattered as HRRR
remains mostly north of the border in its coverage though the
NAMnest does develop activity in the next 1 to 2 hours south of
the international border.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Jun 15 2020

The main weather impacts this period will be today's severe
weather and tomorrow's windy conditions.

Currently, a cold front is moving east across the Red River Valley
shifting winds from the south to the northwest. This front is
expected to stall in northwest MN tonight before surging northward
tomorrow as a warm front. There will likely be some thunderstorm
activity along the north end of the cold front this afternoon and
into the evening hours. Shear in the 0-6 km layer is 30-40 kts in
this area and ML CAPE is around 1500-2000 J/kg...but could
increase to 2000-3000 J/kg yet this afternoon. Mainly isolated
severe storms are expected across far NW MN and perhaps along the
Red River on the ND side. The best chance looks to be north of
Thief River Falls as that's where the cluster of activity has been
consistent in the recent CAMs. Still expecting hail up to 1" and
winds up to 60 mph...although if there's a parameter that could go
higher, it might be hail size if a long-lived supercell develops.
A tornado cannot be ruled out due to the supercell risk.

Tomorrow, the warm front pushes northward and a strong pressure
gradient sets up across the area. Could see strong enough winds
for a Wind Advisory across much of the region once again. Winds
in the mixed layer look to be as high as 35-45 kts based on bufr
soundings. Impacts to high profile vehicles and loose outdoor
items are possible. However, it also looks to be a hot one with
highs in the upper 80s to mid 90s. There could be some relatively
weak thunderstorm activity late Tuesday night in eastern ND
(mainly the Devils Lake Basin) as the low to the west makes
progress eastward. MU CAPE looks to be around 1500 J/kg and deep
shear < 30 kts.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Jun 15 2020

The extended period starts with a sharp thermal ridge over the
eastern Dakotas. Temperatures will push into the low to mid 90s
across the region. Otherwise...expect the period to see an unsettled
weather pattern.

Wednesday starts the period with convection late into the afternoon
and through the evening. Analysis of forecast parameters show
potential for severe...and will have to monitor subsequent runs as
the event gets closer. Increasing moisture ahead of the boundary
will help prime the pump as surface dewpoints push into the upper
60s...with some 70s reaching the southern portion of the forecast
area. Hence...mixed layer CAPE is forecast to be in the 2500 to
3000J/Kg range. Shear values are favorable as values are expected to
range from 45 to 60 kts.

By Thursday...convective activity will slowly diminish as the
boundary continues east. Cooler air will filter in behind the system
and persist through the end of the period. There will also be a
series of impulses crossing the area...providing additional chances

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM CDT Mon Jun 15 2020

VFR conditions expected for the period with winds the primary
concern. LLWS to 40kts at 2000ft at BJI overnight. South winds
will quickly develop gusts tomorrow morning with 30 to 40kt gusts
possible at all TAF sites tomorrow afternoon. Winds are expected
to lessen somewhat in the evening but wind shear will be possible.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Mon Jun 15 2020

Near critical fire weather conditions are expected in MN on
Tuesday and Wednesday. After the cold front stalls in MN tonight,
a strong southerly wind redevelops on Tuesday across the region.
RH will likely be in the 30s and 40s across the area as well.
Areas where fuels are dry will see near- critical fire weather
conditions on Tuesday. These conditions will repeat on Wednesday
as another hot and relatively dry day is expected. Winds will be a
little lighter on Wednesday, but still be on the breezy side.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...Knutsvig
LONG TERM...Hopkins
AVIATION...JK
FIRE WEATHER...Knutsvig
Hazardous weather outlook, Jun 15, 3:29 PM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Mon Jun 15 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-162030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Mon Jun 15 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible this afternoon and evening. A few
severe thunderstorms can't be ruled out across far eastern North
Dakota into northwest Minnesota. Primary severe threats will be
hail up to 1.5 inches and winds around 60 mph, though an isolated
tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorm chances will continue through this weekend.
The best chance for an organized severe threat this week will be
on Wednesday afternoon through Wednesday evening. Hail up to 2
inches, damaging winds to 75 mph, and tornadoes will be possible.

Also, hot and dry conditions are expected to develop across
southeastern ND as well as northwest and west-central Minnesota
on Tuesday and Wednesday. South winds of 20 to 35 mph with higher
gusts will combine with relative humidity values ranging from 25
to 45 percent to create near-critical fire weather conditions.
Also, high temperatures will be in the upper 80s to mid 90s across
the region. Any fires during this period may get out of control
quickly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Knutsvig

Nearby

Wind Advisories in North Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.